South Carolina, 2004

Tornadoes and Damaging Wind in South Carolina, September 16 to 17, 2004

September 16 to 17, 2004 · NWS CAE · 4 events in 3 counties and zones

2 tornado, 1 funnel cloud, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 16, 1:15 PM EST, 39 minutes earlier.

Area forecast discussion, Sep 16, 1:15 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT THU SEP 16 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS
ASSOCIATED WITH THE REMNANTS OF HURRICANE IVAN. EXPECT HIGH SHEAR
THROUGH FRIDAY. THE GFS KEEPS H85 WINDS NEAR 45 KNOTS. THIS SHEAR
COMBINED WITH LOW LIFTING CONDENSATION LEVELS ASSOCIATED WITH THE
TROPICAL MOISTURE SUPPORT THE TORNADO THREAT. THE GFS SHOWS THE
SHEAR DIMINISHING FRIDAY NIGHT...SO THE TORNADO THREAT WILL PROBABLY
END AT THIS TIME BUT THE HEAVY RAIN THREAT MAY CONTINUE THROUGH
SATURDAY.

THE BULK OF THE HEAVY RAIN APPEARS TO REMAIN WEST AND NORTHWEST OF
THE FORECAST AREA TONIGHT AND FRIDAY BASED ON THE FORECAST TRACK OF
IVAN. HOWEVER...TRAINING IN SOME OF THE BANDS COULD CAUSE RAINFALL
TO TOP THE FLASH FLOOD GUIDANCE. THE GFS HAD BEEN CONSISTENT WITH
TOTAL RAINFALL AMOUNTS NEAR 2 INCHES...BUT THE LAST FEW RUNS HAVE
SHOWN LESS AMOUNTS. BELIEVE THESE AMOUNTS ARE UNDERDONE BECAUSE
OF THE TROPICAL MOISTURE AND GENERALLY EXPECT AMOUNTS OF 2 TO 4
INCHES. PLAN TO CONTINUE THE FLOOD WATCH THROUGH FRIDAY NIGHT. THE
WATCH MAY BE EXTENDED LATER BECAUSE THE GFS SHOWS THE REMNANT CENTER
REMAINING NEAR THE FORECAST AREA THROUGH SATURDAY. HEAVY RAIN LIKELY
IN THE HEADWATERS NORTHWEST OF THE FORECAST AREA MAY LEAD TO MAJOR
RIVER FLOODING BEGINNING THIS WEEKEND.

EXPECT WINDS WILL GENERALLY BE 15 TO 25 MPH TONIGHT AND FRIDAY...
WITH GUSTS NEAR 35 MPH IN A FEW SQUALLS. A WIND ADVISORY FOR AREA
LAKES WILL PROBABLY BE NEEDED FRIDAY.
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
THE EXTENDED FORECAST WILL DEPEND ON WHAT HAPPENS WITH THE REMNANTS
OF IVAN AND ALSO ON THE TRACK OF HURRICANE JEANNE. THE MODELS SHOW A
LARGE SPREAD SO CONFIDENCE REMAINS LOW WITH THE TRACKS OF THESE
SYSTEMS. THE GFS INDICATES IVAN WILL LINGER NEAR THE FORECAST AREA
THROUGH MONDAY. MOISTURE ASSOCIATED WITH IVAN SUPPORTS A CHANCE OF
SHOWERS AT LEAST EARLY IN THE EXTENDED PERIOD. SEE THE LATEST
INFORMATION ON JEANNE FROM THE NATIONAL HURRICANE CENTER. GENERALLY
PLAN TO CONTINUE THE SAME EXTENDED FORECAST WHICH IS A CHANCE OF
SHOWERS EACH DAY. PLAN TO USE THE ENSEMBLE MEAN FOR THE HIGH
TEMPERATURE FORECAST BUT RAISE THE GUIDANCE FOR THE LOW TEMPERATURE
FORECAST BECAUSE EXPECTED HIGH MOISTURE ASSOCIATED WITH THE NEARBY
TROPICAL SYSTEMS. &&

.AVIATION...
CEILINGS 1 TO 2 THOUSAND FEET THIS AFTERNOON SHOULD LOWER TO BELOW 1
THOUSDAND FEET TONIGHT BY AROUND 02Z. TORNADO WATCH IS IN EFFECT
UNTIL 01Z AS CONDITIONS BECOME MORE FAVORABLE FOR SEVERE WEATHER
THIS AFTERNOON. THERE COULD BE SOME SEVERE THUNDERSTORMS ALSO. WILL
MENTION TEMPO GROUP FOR THUNDERSTORMS. VISIBILITIES SHOULD LOWER TO
LESS THAN 1 MILE IN HEAVIER SHOWERS AND THUNDERSTORMS. WINDS AROUND
15 KNOTS WITH HIGHER GUSTS OVERNIGHT BECOMING 15 TO 25 KNOTS AND
GUSTY FRIDAY MORNING AROUND 10Z.
TROPICAL SYSTEMS. &&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     75  82  72  81 / 100  90  70  40
AUGUSTA      75  82  72  81 / 100  90  60  40
SUMTER       75  82  72  81 / 100  90  70  40
ORANGEBURG   75  82  72  82 / 100  90  60  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT.
GA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT.
&&

05/05
Hazardous weather outlook, Sep 16, 5:38 AM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
638 AM EDT THU SEP 16 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171037-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...
EAST BOUNDARY...EVANS...FOREST ACRES...FORT GORDON...GROVETOWN...
IRMO...LANCASTER...LEXINGTON...MANNING...MARTINEZ...NEWBERRY...
NORTH AUGUSTA...OAK GROVE...ORANGEBURG...RED BANK...SEVEN OAKS...
SOUTH AUGUSTA...SOUTH SUMTER...SPRINGDALE...ST. ANDREWS...SUMTER...
THOMSON...VALENCIA HEIGHTS...WAYNESBORO...WEST AUGUSTA...
WEST COLUMBIA...WILKINSON HEIGHTS...WINNSBORO AND WOODFIELD
638 AM EDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...

THE REMNANTS OF IVAN WILL CONTINUE TO MOVE INLAND ON A NORTHEAST
TRACK THROUGH FRIDAY. IVAN WILL BE MOVING ACROSS ALABAMA TODAY AND
IN TO EASTERN TENNESSEE LATE TONIGHT. THE REMNANTS OF IVAN WILL
PRODUCE CONDITIONS FAVORABLE FOR SCATTERED THUNDERSTORMS ACROSS THE
AREA THIS AFTERNOON AND TONIGHT.

ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS THE
CENTRAL SAVANNAH RIVER AREA. ISOLATED TORNADOES AND THUNDERSTORMS
PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE TONIGHT ACROSS THE ENTIRE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...

ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
AND LOCALIZED FLOODING WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.
PLEASE REFER TO THE LATEST TRACK GUIDANCE FROM THE NATIONAL HURRICANE
CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Aiken

When
September 16, 1:54 PM EST
Where
Aiken County, Aiken Muni Arpt
Reported by
AIRPLANE PILOT
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

Pilot at Aiken airport sighted a funnel cloud moving north.

Tornado, Aiken

When
September 16, 1:56 PM EST to 2:08 PM EST
Where
Aiken County, 4 mi N of Aiken
Rating
F0
Path length
6 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -81.717

Sheriff and Emergency manager reported trees down along the path of an F0 tornado that intermittently touched down. Trees were down from I-20 just south of US1 to 3 miles South of Ridge Spring on SC511 which is Pitts Branch road.

Tornado, Saluda

When
September 16, 3:00 PM EST to 3:12 PM EST
Where
Saluda County, 5 mi NNE of Saluda to 5 mi N of Saluda
Rating
F1
Path length
6 mi
Path width
400 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
34.070, -81.733

Storm survey found numerous trees and powerlines down, light to moderate damage to several mobile homes, a 2 story barn destroyed, 2 trees on cars, and light to moderate roof damage to several framed homes.

Thunderstorm Wind, Fairfield

When
September 17, 5:30 AM EST
Where
Fairfield County, 3 mi NE of Winnsboro
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
34.420, -81.067

Highway dept. reported several trees down on SC200 northeast of town.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414739, 5414791, 5414792, 5414793.